Alert archive / Indiana / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 121, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Jul 1, 2003, 7:09 PM EST for Union County, Indiana. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2003, 7:09 PM EST (00:09 UTC)
- Expired
- Jul 1, 2003, 7:45 PM EST
- In force
- 36 min
- Issued by
- NWS Wilmington, OH
- Area
- Counties, with a storm outline in the text
County Union County, IN
The radar
The Cincinnati radar (KILN), 100 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 0.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2772 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -19 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
345 WUUS51 KILN 020009 SVRILN INC161-020045- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 709 PM EST TUE JUL 1 2003 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... UNION COUNTY IN INDIANA... * UNTIL 745 PM EST... * AT 709 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF LIBERTY...MOVING NORTH AT 10 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... LIBERTY... THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES. LAT...LON 3951 8502 3951 8481 3974 8488 3972 8509
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 2:26 PM EST, 4 hours 43 minutes earlier.
Area forecast discussion, Jul 1, 2:26 PM EST, 4 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 326 PM EDT TUE JUL 1 2003 REMNANTS OF WEEKEND BNDRY TRIGGERING TSTM DVLPMNT ALONG WITH SBCAPES 1500-2000 J/KG. BEST ACTIVITY AT 19Z FOCUSED FROM NEAR SPRINGFIELD TO SOUTH OF CMH INTO HOCKING COUNTY. SLOW STORM MOTION ON THESE STORMS (3-5 KTS) CONTRIBUTING TO LOCALLY HEAVY RAINERS. ALREADY HAVE SEEN 2-3 IN ACROSS THE NORTHERN DAYTON SUBURBS THIS AFTN...AND GETTING 2-3 IN/HR RAINFALL RATES WITH OTHER STORMS. OVERALL A MUGGY AFTN ACRS FCST AREA. TWO INTERRELATED FCST ISSUES TO START...HOW MUCH ACTIVITY OVERNIGHT AND THE EFFECTS FROM REMNANTS OF BILL. WEAK LO LVL CONV AND 1000-1500 J/KG CAPES HOLDING ACRS REGION INTO THE OVERNIGHT. CONSIDERING HOW EVENTS EVOLVED LAST NIGHT...FEEL POTENTIAL FOR ISOLD TSTMS ACRS ENTIRE FCST AREA THIS EVNG...AND AS FAR NORTH AS DAY/CMH AREAS FOR REST OF NIGHT. HIGHEST POPS ACRS SOUTHERN FCST AREA WHERE DEEPER MOISTURE AND CONVERGENCE AXIS SETTING UP LATE. STORM MOTION NOT SLATED TO INCREASE MUCH OVERNIGHT...SO LOCALLY HEAVY RAINS FROM SLOW MOVING TSTMS WILL REMAIN A CONCERN. NORTHERN EDGE OF CI SHIELD FROM BILL NOW ACRS SOUTHERN COUNTIES AND EXPECT MOST CLOUDS THESE AREAS OVERNIGHT. MODELS HAVE COME INTO LINE A LITTLE BETTER THIS AFTN REGARDING BILLS TRACK THRU APPALACHIANS AND INTO VIRGINIA BY THURS. ETA STILL FARTHEST NORTH WITH TRACK OF SYSTEM...BUT HAS BACKED OFF ON QPF AMOUNTS FROM YESTERDAY. AGREE WITH HPC THAT A TRACK WEST OF THE APPALACHIANS SEEMS UNREALISTIC...ESPECIALLY CONSIDERING BILL HAS HAD TENDENCY OVER LAST 24 HRS TO MOVE SLIGHTLY TO THE RIGHT OF MEAN FCST. GFS/ECMWF/UKMET ALL GOING WITH MORE SOUTHERLY TRACK WHICH WILL KEEP LARGE PCPN SHIELD WELL TO THE SOUTH OF FCST AREA. REGION WILL REMAIN IN JUICY TROPICAL AIRMASS ON WED...SO THREAT FOR ISOLD CONVECTION APPEARS REASONABLE ONCE AGAIN. WILL INCLUDE LO POPS ALL BUT WAPOK AREA FOR PRIMARILY AFTN TSTMS. HI PRES WILL FINALLY START TO EXERT ITS INFLUENCE ACRS FCST AREA WED NIGHT AS REMNANTS OF BILL TRACKS INTO MID ATLANTIC. DRY WX FOR THURS AND GOOD DEAL OF FRI...ALTHOUGH INCREASINGLY HOT/MORE HUMID AS LO LVL THICKNESSES/850 TEMPS SLOWLY CLIMB THRU END OF WEEK. TEMPS WILL APPCH 90 ON FRI. WEAK BNDRY DROPPING OUT OF GRT LKS TRYING TO DROP INTO FCST AREA LATE FRI. HELD OFF ANY CHC FOR PCPN UNTIL FRI NIGHT ACRS NORTHERN COUNTIES WITH WEAK UPR FLO. TEMPS...ALL GUID VERY CLOSE AND KEPT FCST TEMPS NEAR. WARMED TEMPS A FEW DEGREES THRU FRI WITH LOWS GENERALLY M/U60S THRU END OF WEEK. EXTENDED...WEAK BNDRY TO DROP ACRS FCST AREA SAT WITH LO CHC FOR TSTMS AND A SLIGHT COOL DOWN. ALL MODELS SLOWING NEXT FRNTL PASSAGE UNTIL TUES NEXT WEEK...SO KEPT TEMPS WARMER FOR MON AND TUES. STUCK LO CHC POPS IN ON MON WITH MOIST GULF FLO RETURNING TO OH VALLEY...THEN BETTER CHC WITH FRNTL BNDRY ON TUES. .ILN...NONE. RYAN
Hazardous weather outlook, Jul 1, 4:26 AM EST, 14 hours 43 minutes before
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-011130- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 526 AM EDT TUE JUL 1 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN INDIANA...NORTHERN KENTUCKY AND THE SOUTHWEST QUARTER OF OHIO. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
In the hours before
Local storm report, Jul 1, 1:50 PM EST, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
250 PM EDT TUE JUL 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM HARRISON TOWNSHIP OH FLOOD
07/01/03 MONTGOMERY HIGH WATER ON MARKEY AND
CARLSON ROADS.Local storm report, Jul 1, 1:51 PM EST, 5 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, OH
251 PM EDT TUE JUL 1 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0215 PM HARRISON TOWNSHIP OH FLOOD
07/01/03 MONTGOMERY HIGH WATER ON MARKEY AND
CARLSON ROADS.Local storm report, Jul 1, 6:49 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
0749 PM EDT TUE JUL 01 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0743 PM 5 NE WASHINGTON COURT HOU OH FLOOD
07/01/03 FAYETTE 4 TO 4.5 INCHES OF RAIN
MEASURED. STREAMS OUT OF
BANKS. FIELDS AND ROADS
FLOODED.
0430 PM 5 NE WASHINGTON COURT HOU OH FLOOD
07/01/03 FAYETTE 4 TO 4.5 INCHES OF RAIN IN
ABOUT AN HOUR. STREAMS OUT
OF BANKS. FIELDS AND ROADS
WERE FLOODED.
GATLocal storm report, Jul 1, 6:49 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED TO REMOVE 1ST EVENT
NATIONAL WEATHER SERVICE WILMINGTON OH
0749 PM EDT TUE JUL 01 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0430 PM 5 NE WASHINGTON COURT HOU OH FLOOD
07/01/03 FAYETTE 4 TO 4.5 INCHES OF RAIN IN
ABOUT AN HOUR. STREAMS OUT
OF BANKS. FIELDS AND ROADS
WERE FLOODED.
GATNearby
Severe Thunderstorm Warnings in Indiana, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.